Topiramate?: This has been suggested... - National Migraine...

National Migraine Centre

8,024 members2,354 posts

Topiramate?

Brychni
Brychni

This has been suggested AGAIN...is there anyone who has had a good experience with this drug??

16 Replies
oldestnewest

Yes, I was on it for 5/6 years. Lost 3 Stone in weight and like all preventatives it makes you tired.

Worked the best when not drinking alcohol. Basically made all migraines aura only for me.

Just had no effect, no side effects either though....

Hi, only been on this for approx 6 weeks. Been feeling quite nauseous however, my headaches have reduced in number. The Dr tried to increase my dose but i felt awful and had tingling in my hands so I'm still on a lower dose. Not convinced it's for me but trying to give it time to see.

Thank you I've just had my dose increased and you e just explained the tingling in my hands 👍

Hi Brychni. My headache clinic doctor has tried at each of my appointments with him to put me on Topiramate. I've always refused because of what I've heard. He's trying to make me feel guilty about this, as if I am not really trying to get better.

At the beginning of the year, I went to see a private consultant in London, who is a headaches specialist and has a good track record. This was his comments in his report: 'There are 3 preventive treatments that are likely to help: Lamotrigine, pregabalin and topiramate. Pregabalin is a controlled drug hence a bit more difficult to her hold of and topiramate can be poorly tolerated in 1/3 of the patients.'

I understand that I am not really answering your question with this post but what I am trying to say is that there are alternatives and if a highly regarded London specialist dares putting in writing such a comment on one specific medication, there must be a reason for this.

All the best.

Brychni
Brychni in reply to Chleo11

Hi Chleo - yes I had an appointment on Zoom with Migraine Centre and although it was very thorough I was disappointed with the recommendations. A mirena coil (never going to happen) , HRT patch, Nortryptiline.

Then I had a telephone appointment with Neurology which I had been told I would have to wait a year for about 9 months ago, I had in the meantime and out of depseration made the appointment with the London centre and had told my GP to take me off the waiting list and then I got a letter confirming an appointment. 🙄 This time it was the opposite, he said that it probably wasn't hormonal and I should take Topiramate which will be his recommendation to my GP.

I typically have attacks of one kind or another about twice a month. Sometimes 1 dayers 2 or three days apart or blockbusters which go on for up to 8 days. They are very violent and are getting worse.

After finally having some 'expert' advice I have decided not to pursue it any more. It's the same old cr** nothing new and when I made it clear that I wasn't that inspired to take Topiramate he agreed and said that in many ways it might just be that I have to accept it and treat them when they arise. I think the side effects of overdoing it on the Sumatriptan injections is nothing compared to the side effects of Topiramate or Pizotifen which the GP prescribed during the summer (it was awful). So that is what I've decided. I just need to make sure I am stocked up with medication!

My most pressing issue is that I can no longer commit to working as I am unreliable and we are suffering financially as a result. I also have some sort of Inflammatory Arthritis which is a long term illness requiring aggressive treatment however it is nothing compared with cluster headaches/migraines which have ruined my life. I probably should apply for some kind of benefit but a brief look into it recently told me that there is no hope. cluster headaches and migraines appear not to be on the register of 'disabilities' unless they are caused by epilepsy or cancer and some other underlying conditions.

Chleo11
Chleo11 in reply to Brychni

Hi Brychni. I'm sorry to hear that you can't work anymore because of your migraines. I'm surprised when I read from people that they are still being prescribed Pizotifen. The drug is 50 years old and never really worked for most people (reading that from medical journals), hence the ongoing research for new medications. As for Nortriptyline, it is a drug given to children as much as to elderly patients, for about all kind of illnesses. It is cheap (that's why GP surgeries love it) and most people manage with the side effects. It certainly never helped me, got plenty of side effects but the head doctor kept on saying that I have to try up to 80mg a day for 3 months to see if it works. Yeah, right! After 5 months I never managed more than 50mg and just gave up.

When it comes to HRT, well, I think that the jury is certainly still out on that one. By definition, if your migraines are caused by your hormones, this means that your nervous system reacts very strongly to hormones in general. As far as I know (again, reading medical journals), it has never been proven that HRT would reduce migraines, even if they are caused by your hormones. Barely any research is being done on this (Professor Anne MacGregor herself mentioned this to me). If you see a consultant under the NHS, they will never admit that your migraines could be hormonal. When it comes to the Migraine Center, they follow very much the NHS guidelines and won't rock to boat. And the other thing I've learned about video medical appointments: don't bother!

You are mentioning cluster headaches. If you have these, it needs to be properly investigated and do you know that the treatment is actually different to the ones for migraines? Yes, we are very much let down and we have to fight each inch of the way to get heard.

Do keep up posted on how things are going for you! :)

Brychni
Brychni in reply to Chleo11

Hi Chloe - thank you - my GP is going for a second opinion (or third, in reality!) Although, as I said I'm not holding my breath.

I would never go on pregablin or gabapentin again!!!

No they never make any difference to me and some of the side effects aren’t good

Not a very nice drug at all.... as you say the side effects are awful... along with other things!

Hi I started aged 4 with migraines and had hormonal related migraines from 11, I'm now through the menapause, and started on Topiramate in 2014. It was the best thing sinced sliced bread, my migraines reduced from 3 weeks out of every 4, to 2 or 3 a month. I got my life back. Over time I have tried most things, diet, medication, you have to find out what works for you. The consultant advised to stop after 6 months and restart if needed. Over the time I have tried stopping but the migraines have returned. I have felt brain fog, so reduced the dose to once daily this seems to work. I still have migraines but not as many. I managed to bring up 3 childern and have a job as a nurse. Good luck in finding your working regime.

Brychni
Brychni in reply to tog12

Thank you for the positive reply, there aren't many and I'm glad you found something, I can't imagine how it must have been from the age of 4. I was diagnosed with 'petit mal' when I was about 9because strange feelings, deja vous, absence and head pain. But they were short lived and I grew out of it.

Did you lose weight with topiramate?×

tog12
tog12 in reply to Brychni

Hi I did not lose a lot of weight, the brain fog was the worst problem, but it may have been related to the menapause and anaemia which I also had at the time. But these are just being talked about now, in the media

Yes I take 250mg of topiramate 250mg of lamotrigine and 8mg of perampanol. The side effect of topiramate is 3 stone weight loss, I never feel hungry so I have to make myself eat but it really helps my epilepsy.

I always have to eat to take my medication or I feel dizzy.

Hi Brychin, I currently take 200mg 2x per day of Topiramate. It really has helped with my migraines. I was suffering with migraines 3-5 times per week. And now I’m down to 2 or 3 per month. The weight loss has been a lot. I started with 25mg almost 2 years ago and gradually increased until I found the right dose for me, about 4 months ago. I hope the weight loss tapers off. It’s definitely slowed down over the last 6 months or so. The fatigue is really hard as well, especially on the higher dose. But, worth the trade off :) I hope you find what works for you. It’s definitely a journey, and my neurologist was wonderful in letting me find what worked for me. Good luck!!

You may also like...